Alert archive / Maine / High Wind Warnings in 2008

High Wind Warning 10, NWS Caribou, ME

December 15, 2008Hancock County, Washington County, Maine

NWS Caribou, ME issued this high wind warning at Dec 15, 2008, 7:38 PM EST for Hancock County, Washington County, Maine. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2008, 7:38 PM EST (00:38 UTC)
Expired
Dec 15, 2008, 11:00 PM EST
In force
3 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 8:15 PM ESTNON-TSTM WND DMGGouldsboro, METREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH
Dec 15, 8:15 PM ESTBLIZZARDGouldsboro, METREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH
Dec 15, 8:35 PM ESTNON-TSTM WND GST 0Cutler, ME61 MPH.
Dec 15, 8:35 PM ESTNON-TSTM WND DMGBucksport, METREES DOWN AND POWER OUTAGES IN TOWN.
Dec 15, 8:45 PM ESTNON-TSTM WND DMGWinter Harbor, METREES AND POWER LINES DOWN WITH POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2008-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2008-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 160038
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
738 PM EST MON DEC 15 2008

...STRONG WINDS EXPECTED ACROSS COASTAL DOWNEAST MAINE THROUGH 
LATE THIS EVENING...

.STRONG SOUTHWEST WINDS ARE EXPECTED IN ADVANCE OF A COLD FRONT
THIS EVENING. WINDS ARE EXPECTED TO DIMINISH BEHIND THE COLD
FRONT OVERNIGHT.

MEZ029-030-160400-
/O.UPG.KCAR.WI.Y.0027.000000T0000Z-081216T0300Z/
/O.NEW.KCAR.HW.W.0010.081216T0038Z-081216T0400Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
738 PM EST MON DEC 15 2008

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 60 MPH WILL
CONTINUE THROUGH LATE THIS EVENING.

THIS STORM WILL HAVE A LOW IMPACT ON THE WARNING AREA. WINDS OF
THIS MAGNITUDE, COUPLED WITH WET GROUND, WILL LIKELY CAUSE A
NUMBER OF SHALLOW ROOTED TREES TO BE BLOWN DOWN, OR SHALLOW ROOTED
TREES TO FALL ON POWER LINES WITH POSSIBLE POWER OUTAGES. EXPECT
SOME DIFFICULTY DRIVING HIGH PROFILE VEHICLES.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.


$$

HEWITT
1 follow-up statement
000 
WWUS71 KCAR 160342
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1042 PM EST MON DEC 15 2008

MEZ029-030-160445-
/O.EXP.KCAR.HW.W.0010.000000T0000Z-081216T0400Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1042 PM EST MON DEC 15 2008

...HIGH WIND WARNING WILL EXPIRE AT 11 PM EST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 11 PM EST THIS EVENING. 

STRONG SOUTHWEST WINDS WILL CONTINUE TO DIMINISH OVERNIGHT AND
SHIFT TO THE WEST. THEREFORE THE HIGH WIND WARNING WILL BE ALLOWED
TO EXPIRE. 

$$

HEWITT

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind warning went out at Dec 15, 7:03 PM EST, 35 minutes earlier.

Area forecast discussion, Dec 15, 7:03 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
703 PM EST MON DEC 15 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL
BUILD EAST TUESDAY THEN CROSS THE AREA TUESDAY NIGHT. WEAK LOW
PRESSURE WILL APPROACH ON WEDNESDAY AND SLIDE TO OUR EAST
WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR THURSDAY INTO
THURSDAY NIGHT FOLLOWED BY ANOTHER AREA OF LOW PRESSURE ON FRIDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
CARWRF RUNNING WELL ATTM AND DECIDED TO USE IT FOR TONIGHT GIVEN ITS
PERFORMANCE W/THE SCATTERED SHOWERS MOVING ACROSS THE CWA. TEMPS
WARMING THROUGH THIS EVENING AND THEN THEY WILL FALL BACK AFT MIDNIGHT.
USED THE HOURLY WRF TEMPS W/SOME ADJUSTMENTS ACROSS THE WNW W/THE
ARRIVAL OF THE COLD FRONT.

POPS WERE BACKED DOWN SUBSTANTIALLY W/60% POPS FOR W AND N THIS
EVENING AND THEN A SMALL AREA WILL SHOW UP LATER W/THE COLD FROPA.
SNOW AMOUNTS WERE BACKED DOWN AS WELL NOW SHOWING JUST TRACE
AMOUNTS.

WINDS ARE STILL A CONCERN ALONG THE COAST W/CUTLER HITTING GUSTS IN
THE LOWER 50S. ALL OTHER RAINWISE SITES SHOWING <40 MPH GUSTS ATTM.
LLVL JET TO EXIT TO THE E BY LATE EVENING. WIND ADVISORY LOOKS
GOOD.

A COLD FRONT WILL CROSS THE REGION TONIGHT...WITH RAIN SHOWERS IN
ADVANCE OF THE FRONT. RAIN SHOWERS WILL THEN TRANSITION TO SNOW
SHOWERS IN THE WAKE OF THE FRONT...FROM NORTHWEST TO SOUTHEAST
ACROSS THE REGION. SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE.
GUSTY SOUTHWEST WINDS WILL ALSO PERSIST IN ADVANCE OF THE COLD FRONT
ALONG THE DOWNEAST COAST...WHERE A WIND ADVISORY REMAINS IN EFFECT
THROUGH THE EVENING. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE
LOWER TO MID 20S NORTH...TO THE LOWER TO MID 30S DOWNEAST. SCATTERED
SNOW/RAIN SHOWERS COULD LINGER DOWNEAST EARLY TUESDAY.
OTHERWISE...CLOUD COVER WILL DECREASE ACROSS THE REGION TUESDAY WITH
HIGH PRESSURE BUILDING EAST. TEMPERATURES WILL BE NEAR STEADY
TUESDAY...RANGING FROM THE LOWER TO MID 20S NORTH TO THE LOWER TO
MID 30S DOWNEAST.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A COLD AIRMASS WILL BE IN PLACE THURSDAY NIGHT AS HIGH PRESSURE
CRESTS OVER THE REGION. THIS SHOULD ALLOW STRONG RADIATIONAL
COOLING TO BRING A VERY COLD NIGHT ACROSS THE REGION WITH MANY
SUBZERO READINGS OVER THE FAR NORTH. THE ONLY COMPLICATING
FACTOR MAY BE HIGH CLOUDS BEGINNING TO SPREAD OVER THE AREA LATE
AT NIGHT. THIS COULD LIMIT COOLING A BIT...BUT STILL WENT SEVERAL
DEGREES BELOW GUIDANCE IN MOST AREAS. A WEAK SHORTWAVE APPROACHING
ON WEDNESDAY WILL SUPPORT ONE LOW OVER THE GREAT LAKES WITH A
SECONDARY LOW OFF THE COAST. THE NAM IS CURRENTLY STRONGER WITH
THE SECONDARY LOW THAN THE GFS...AND WOULD GIVE AROUND 4 INCHES OF
SNOW TO THE AREA COMPARED WITH 2 INCHES FROM THE GFS. LIGHT SNOW
SHOULD TAPER OFF TO SNOW SHOWERS WEDNESDAY EVENING. COLD HIGH
PRESSURE WILL RETURN FOR THURSDAY.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS WITH THE LAST COUPLE OF DAYS THE ECMWF AND GFS ARE AT ODDS AT
THE START OF THE LONG TERM . BOTH MODELS ARE INDICATING A HIGH
RIDGE ACROSS THE REGION WITH A LOW PRESS SYSTEM DEEPENING IN THE
MIDWEST. THE GFS HAS A MUCH MORE DEVELOPED LOW CENTERED OVER LAKE
MICHIGAN WITH AN OCCLUDED FRONTAL SYSTEM WRAPPED AROUND IT. THE ECMWF
HAS A ELONGATED LOW EXTENDING FROM THE OHIO RIVER VALLEY BACK
TOWARDS KANSAS CITY. EMBEDDED ARE 3 LOWS ONE ON OHIO...ONE IN SE
INDIANA THE LAST OVER ST LOUIS. BY 00Z SAT THE OCCLUDED SYSTEM
MAKE ITS WAY INTO THE NORTH ATLANTIC AND A NEW PRIMARY LOW WILL
DEVELOP EAST OF CAPE COD. AT THIS POINT THE MODELS ARE IN GOOD
GENERAL AGREEMENT ON LOCATION OF THE PRIMARY LOW...HOWEVER THE
CENTRAL PRESS IS ABOUT 8MB DIFFERENT. THE OLD PRIMARY LOW FROM THE
GFS IS INDICATED OVER SRN QUEBEC. IT WILL BE FILLING...WITH THE
REMNANTS OF THE OCCLUDED FRONT WRAPPED AROUND IT. THE DISPARITY IN
THE MODELS WILL CONTINUE THROUGH THE END OF THE PERIOD. THE NEXT
SYSTEM APPEARS TO CONTINUE THE PATTERN FROM PREVIOUS DAYS. THE GFS
BRINGS A LOW PRES SYS OF THE COAST OF VA AT 00Z SUN. THE ECMWF
BRINGS A INTO THE CAROLINAS BY 12Z SUN THEN MOVES IT N ALONG THE
COAST TO NY BY 00Z. AT THIS TIME THE GFS INDICATES THAT THIS SYS
WILL BE WELL EAST INTO THE CANADIAN MARITIMES. AT THIS TIME THERE
IS TO MUCH UNCERTAINTY IN THE TRACK OF THE SYSTEM TO DETERMINE
WHICH WILL EVENTUALLY WIN OUT. LOADED THE GMOS AND ADJUSTED THE
SKY AND POP GRIDS TO SUPPORT ONE ANOTHER. MADE MINOR ADJUSTMENTS
TO THE SEA GRIDS.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS ARE EXPECTED AT TIMES TONIGHT IN ADVANCE OF A
COLD FRONT CROSSING THE REGION. STRONG GUSTY WINDS ARE EXPECTED
ALONG THE DOWNEAST COAST EARLY TONIGHT. MVFR CONDITIONS COULD
LINGER EARLY TUESDAY...PARTICULARLY ACROSS DOWNEAST AREAS.
CONDITIONS WILL THEN IMPROVE TO VFR FOR ALL AREAS LATER TUESDAY
MORNING. VFR CONDITIONS TUESDAY NIGHT WILL LOWER TO IFR FROM
SOUTH TO NORTH IN SNOW WEDNESDAY MORNING. IFR CONDITIONS IN LIGHT
SNOW WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WILL IMPROVE TO
MVFR LATER WEDNESDAY NIGHT THEN VFR ON THURSDAY. CONDITIONS WILL
DETERIORATE FRIDAY WITH DEVELOPING SNOW...THEN IMPROVE AGAIN
SATURDAY.
&&

.MARINE...
NEAR TERM: A GALE WARNING IS IN EFFECT FOR THE WATERS TONIGHT.
SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE THEN EXPECTED TUESDAY.
VISIBILITIES WILL BE REDUCED IN RAIN SHOWERS AND PATCHY FOG
TONIGHT...WITH LINGERING RAIN/SNOW SHOWERS TUESDAY MORNING.

SHORT TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS
ARE POSSIBLE THURSDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MEZ029-030.
MARINE...GALE WARNING UNTIL 5 AM EST TUESDAY FOR ANZ050>052.

&&

NEAR TERM...NORCROSS/HEWITT
SHORT TERM...BLOOMER
LONG TERM...NORTON
AVIATION...NORCROSS/HEWITT
MARINE...NORCROSS/BLOOMER
Hazardous weather outlook, Dec 15, 4:04 PM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
404 PM EST MON DEC 15 2008

MEZ001>006-010-011-015>017-031-032-161200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
404 PM EST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LIGHT TO MODERATE SNOWFALL IS POSSIBLE ACROSS THE AREA FROM
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WITH LOW PRESSURE
TRACKING SOUTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-161200-
COASTAL HANCOCK-COASTAL WASHINGTON-
404 PM EST MON DEC 15 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LIGHT TO MODERATE SNOWFALL IS POSSIBLE ACROSS THE AREA FROM
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WITH LOW PRESSURE
TRACKING SOUTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER WIND REPORTS WILL BE NEEDED THIS EVENING.

ANZ050>052-161200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
404 PM EST MON DEC 15 2008

...GALE WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:47 AM ESTWind AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset4 hr
Dec 16, 5:54 AM ESTSmall Craft AdvisoryCAR8 hr
Dec 16, 2:21 PM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington30 hr

Nearby

High Wind Warnings in Maine, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.